MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GNS II RESURF PAT 32MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GNS II RESURF PAT 32MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71420576
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Osteolysis (2377); Joint Laxity (4526)
Date of Event 08/29/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a tka surgery had been performed in 2011, the patient experienced on the left knee a joint laxity that was determined by the surgeon in 2023.This adverse event was solved by a revision surgery on (b)(6) 2023, in which the surgeon noticed that there was no delamination of the lgn cr high flex xlpe sz 1-2 11mm, the femoral and tibial implants were well fixed and stable, and a slight lysis showed on the gns ii resurf pat 32mm.A 13mm cr poly insert was implanted as well as a gns ii resurf pat 32mm.No further complications were reported.
 
Additional Manufacturer Narrative
B5: describe event or problem, h6: health effect - clinical code.Section h3, h6:the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that per the complaint details, approximately 12 years post implantation the patient started to experience laxity.This issue was address by a revision surgery.It was communicated during the revision surgery, the gns ii resurf pat 32mm and the lgn cr high flex xlpe sz 1-2 11mm were replaced with another 32mm resurfacing patella and a 13mm cr insert, respectively.Additionally, it was reported, during surgery, it was noticed that the femoral and tibial implants were well fixed and stable, there was no delamination of the insert and there was a slight lysis on the patella button, and signs of wear.However, per subsequent email, no patient information will be provided.Consequently, without the implantation details/supporting medical documentation, a thorough medical investigation of the reported adverse event cannot be rendered.Therefore, the definitive clinical root case of the reported adverse event cannot be determined.Since the current health status of patient is unknown, the impact to the patient beyond that which has already been reported cannot be confirmed nor concluded.The devices' batch numbers were not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed devices.A review of the instructions for use documents for knee systems reveal in possible adverse effects that wear of the polyethylene articulating surfaces of knee replacement components has been reported following total knee replacement.Higher rates of wear may be initiated by particles of cement, metal, or other debris which can cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis, and lead to early revision surgery to replace the worn prosthetic components.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after a left tka surgery had been performed in 2011, the patient experienced joint laxity.This adverse event was solved by a revision surgery on (b)(6)2023, in which the gns ii resurf pat 32mm and the lgn cr high flex xlpe sz 1-2 11mm were replaced with another 32mm resurfacing patella and a 13mm cr insert, respectively.During surgery, it was noticed that the femoral and tibial implants were well fixed and stable, there was no delamination of the insert and there was a slight lysis on the patella button, and signs of wear.Current health status of patient is unknown.

Brand Name
GNS II RESURF PAT 32MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17764305
Report Number1020279-2023-01779
Device Sequence Number6767577
Product Code JWH
UDI-Device Identifier03596010208309
UDI-Public03596010208309
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71420576
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/29/2023
Supplement Date Received by Manufacturer10/25/2023
Initial Report FDA Received Date09/18/2023
Supplement Report FDA Received Date10/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LGN CR HIGH FLEX XLPE SZ 1-2 11MM, PN: 71453102
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown